Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 210, NWS Kansas City, MO

August 3, 1998Grundy County, Mercer County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 3, 1998, 3:15 PM CDT for Grundy County, Mercer County, Missouri. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 3, 1998, 3:15 PM CDT (20:15 UTC)
Expired
Aug 3, 1998, 4:00 PM CDT
In force
45 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Grundy County, MO, Mercer County, MO

The radar

The Pleasant Hill radar (KEAX), 167 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.3 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1998-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 808 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1998-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
808 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
1136 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

457 
WUUS1 KMCI 032017 RRA
SVRMCI
MOC079-129-032100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY-PLEASANT HILL MO
315 PM CDT MON AUG 3 1998

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     MERCER COUNTY IN MISSOURI
     GRUNDY COUNTY IN MISSOURI

* UNTIL 400 PM CDT

* AT 315 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED...A
  SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF SPICKARD...OR ABOUT 10
  MILES NORTH OF TRENTON...MOVING EAST AT 35 MILES PER HOUR.

* THE SEVERE THUNDERSTORM WILL BE...
     NEAR SPICKARD AT 320 PM CDT
     8 MILES NORTHEAST OF DUNLAP AT 335 PM CDT
     NEAR TRENTON AT 340 PM CDT

PEOPLE IN THE PATH OF THIS STORM...CAN EXPECT DIME SIZE HAIL...AND 
WIND GUSTS UP TO 70 MPH. FOR YOUR SAFETY...MOVE INDOORS...AND STAY 
AWAY FROM WINDOWS.

LAT...LON 4025 9377 4000 9374 4000 9341 4043 9340
          4044 9375

HUDSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:03 AM CDT, 12 hours 12 minutes earlier.

Area forecast discussion, Aug 3, 3:03 AM CDT, 12 hours 12 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO WORDING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
223 AM CDT MON AUG 3 1998

FORECAST CONCERN IS PRECIPITATION CHANCES. EVENING UA ANALYSIS SHOWS
UPPER LOW CENTERED ALONG SOUTH DAKOTA/NORTH DAKOTA BORDER...WITH
SEVERAL SHORTWAVES ROTATING ABOUT THE CENTER OF CIRCULATION. MODELS
IN DECENT AGREEMENT IN WEAKENING UPPER LOW AND ALLOWING IT TO DRIFT
SLOWLY SOUTHEAST THROUGH PERIOD. ALL THIS BEING SAID...GOING
FORECAST SCENARIO APPEARS TO BE IN GOOD SHAPE AS AREA TO BE SUBJECT
TO PRECIPITATION CHANCES RIGHT ON THROUGH EXTENDED PERIOD.

AGREE WITH SPC ANALYSIS OF SEVERE THREAT OVER WESTERN PORTION OF
CWA. PLENTY OF LOW-LEVEL MOISTURE ALREADY IN PLACE...AND MODELS
FORECASTING DECENT INSTABILITY FOR THIS AFTERNOON. IN
ADDITION...SOME DRYING HAS ALREADY TAKEN PLACE AT H7. FEEL THAT
CONVECTION SHOULD INITIATE OUT OVER KANSAS...AND THEN MOVE INTO
FORECATS AREA THIS EVENING/OVERNIGHT.

WILL TREND MORE TOWARDS COOLER FAN GUIDANCE FOR DAYTIME HIGHS...AND
GENERALLY USE A BLEND OF FWC/FAN GUIDANCE FOR LOWS.

.EAX...NONE

MJM

In the hours before

Special weather statement, Aug 3, 1:00 PM CDT, 2 hours 15 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
100 PM CDT MON AUG 3 1998

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND THIS EVENING...

FORECAST: SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
TONIGHT. A FEW OF THE STORMS WILL LIKELY BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS THE PRIMARY THREAT. THE GREATEST POTENTIAL
FOR SEVERE WEATHER IS FROM MOUND CITY AND BLUE MOUND IN
KANSAS...EAST TO BUTLER AND CLINTON. SPOTTER ACTIVATION MAY BE
NECESSARY THROUGH THIS EVENING.

DISCUSSION: AN UPPER LEVEL STORM SYSTEM OVER THE DAKOTAS WILL DRIFT
SLOWLY SOUTHEAST TODAY. AS IT DOES...THE SURFACE LOW...ACCOMPANIED
BY A FRONTAL BOUNDARY...WILL DRAW CLOSER TO THE REGION. THIS
BOUNDARY SHOULD ACT AS A FOCUS FOR THUNDERSTORM ACTIVITY THIS
AFTERNOON AND TONIGHT. THE AIR MASS IS EXPECTED TO BECOME UNbSTABLE
THIS AFTERNOON AND THIS EVENING AS WARM AND VERY MOIST SOUTH FLOW
CONTINUES. HOWEVER...AFTER SUNSET...NIGHTIME COOLING WILL PRECLUDE
THE DEVELOPMENT OF SEVERE THUNDERSTORMS.

DB
Special weather statement, Aug 3, 1:00 PM CDT, 2 hours 15 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
100 PM CDT MON AUG 3 1998

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND THIS EVENING...

FORECAST: SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
TONIGHT. A FEW OF THE STORMS WILL LIKELY BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS THE PRIMARY THREAT. THE GREATEST POTENTIAL
FOR SEVERE WEATHER IS FROM MOUND CITY AND BLUE MOUND IN
KANSAS...EAST TO BUTLER AND CLINTON. SPOTTER ACTIVATION MAY BE
NECESSARY THROUGH THIS EVENING.

DISCUSSION: AN UPPER LEVEL STORM SYSTEM OVER THE DAKOTAS WILL DRIFT
SLOWLY SOUTHEAST TODAY. AS IT DOES...THE SURFACE LOW...ACCOMPANIED
BY A FRONTAL BOUNDARY...WILL DRAW CLOSER TO THE REGION. THIS
BOUNDARY SHOULD ACT AS A FOCUS FOR THUNDERSTORM ACTIVITY THIS
AFTERNOON AND TONIGHT. THE AIR MASS IS EXPECTED TO BECOME UNbSTABLE
THIS AFTERNOON AND THIS EVENING AS WARM AND VERY MOIST SOUTH FLOW
CONTINUES. HOWEVER...AFTER SUNSET...NIGHTIME COOLING WILL PRECLUDE
THE DEVELOPMENT OF SEVERE THUNDERSTORMS.

DB

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.